When a poisoned patient presents to the emergency department, the clinician should determine if toxicity is due to an accidental ingestion, massive intentional ingestion, or chronic toxicity from therapeutic use of digitalis. If the ingestion is intentional, historical information may be inaccurate or incomplete, and coingestants should be suspected. The time of ingestion is extremely helpful in interpreting laboratory information. Because various plants contain digitalis glycosides and cause similar toxicity to medicinal forms, an attempt should be made to accurately identify any ingested plants.
Preexisting medical conditions and current medications may identify risk factors that potentiate digitalis toxicity. Increased susceptibility is seen in patients who are elderly, have coexisting diseases (heart disease, renal dysfunction, hepatic dysfunction, hypothyroidism, and chronic obstructive pulmonary disease), electrolyte disturbances (hypokalemia, hypomagnesemia, and hypercalcemia), and hypoxia.5 Drug interactions, most notably class IA antidysrhythmics, calcium channel blockers, and b blockers, potentiate digitalis toxicity. Carefully evaluate the cardiac, neurologic, and gastrointestinal systems for clues of developing toxicity.
Cardiac dysrhythmias in digitalis toxicity are nonspecific and may be life-threatening. Suspect digitalis toxicity in patients with any dysrhythmia or junctional escape rhythms and AV block. The most common dysrhythmia is frequent premature ventricular beats, especially in a diseased heart. Bidirectional ventricular tachycardia, a narrow complex tachycardia with right bundle branch morphology, is rare but specific for digitalis toxicity. 6
In addition to cardiac manifestations, gastrointestinal distress, dizziness, headache, weakness, syncope, and seizures may occur. Reported psychiatric symptoms include confusion, disorientation, delirium, and hallucinations. Any elderly patient taking digitalis presents with mental status changes should be evaluated for toxicity. Patients with toxicity have reported seeing yellow-green halos around objects. 7 No single clinical feature or laboratory value is diagnostic of digitalis toxicity.
Was this article helpful?
Are you sick of feeling like the whole world Is spinning out of control. Do You Feel Weak Helpless Nauseous? Are You Scared to Move More Than a Few Inches From The Safety of Your Bed! Then you really need to read this page. You see, I know exactly what you are going through right now, believe me, I understand because I have been there & experienced vertigo at it's worst!